Hi, can anybody help me with more information. My 11 year old son has pots. He also has an pacemaker for three degree heart block and 4 months ago he had an ablation for svts. But now has been diagnosed with pots. The cardio dr told me to raise the head of his bed, lots of water and exerise and high salt diet. He is in his 4th week of no school, i would really appriecate if anybody could give me more advice. Thanks.
I can offer the things that have helped me! I avoided heat and exertion. (which is hard for a boy to avoid, I know!!) I also had to wake up nice an calmly because if I was started while at rest, your heart rate jumps up (taking energy) and I had no energy left for my body to control my pressure and heart rate. (I know it seems odd, but it did make a difference). Take cold or cool showers- no baths. Stand up slowly. Don't squat then stand. Keep your legs crossed while standing. I also raised my legs in the air to get blood back to my head. I've never tried to raise the head though.
I tried the water, salt, salt tablets, compression stockings, but what make a difference was florinef (midodrine is an alternative). It raises your blood pressure, which is the most common reason people from dysautonomia pass out. I was also on a beta blocker. It lowered my heart rate. Now it took about 1.5 years of trial an error with the medicines until I finally found a combination and strength that worked!
I have dysautonomia (and POTS and many others!) and it tends to run in cycles. I had a bad streak for 3 years, then am symptom free (with little bitty symptoms every now and then) for 2 whole years! Cycles can happen at anytime for any length. I hope he is the one of us that tends to cycle!!
Sorry to hear your son was diagnosed with POTS. My son, after a couple of years of symptoms and misdiagnosis, was diagnosed with POTS in 2009 at the age of 14. Unfortunately, his symptoms are severe and he has been unable to attend school since the middle of 8th grade, he is now a senior.
Florinef helped relieve the dizziness, but his main debilitating symptom is nausea. Doxepin had a very positive effect for about 6 weeks but abruptly stopped, some find it helpful longer than what we experienced.
What are your sons symptoms? Medications are often geared at what symptoms the person is experiencing. My son's tend to be GI related and was also diagnosed with Gastropariesis but that has since cleared up( or so the doctors say, not so sure).
Thanku both for your help, my sons symptoms are racing heart, headaches, dizziness, sore calf muscles, sick feeling, short of breath, tiredness, lack of concentration, sore tummy. Showers and baths are always a trigger. How has your son CHRISTYDRAKE got on with his school work? That is something im really worried about, i bring home school work but there would be alot he would miss out on. He starts senior school next year. He has been on many heart medications for his svts before his ablation and had many problems with them because he also has a very low natural heart rate.
My son has been on Homebound schooling. He is allowed 5 hours a week with a teacher that the school sends to our house. He takes 3 classes with the homebound teacher and then takes 3 classes on line, paid for by the state for the medically fragile.
He started out with a 504 plan, giving him special considerations while he was in school(extra time for assignments, water bottle in classes,etc..)then we moved on to an IEP. Our school district has been wonderful, giving us whatever he needed. Unfortunately, that is not always the case. I've heard really bad stories from other people with sick kids about what their school districts were doing to them, including turning them in for truancy.
Check out the website dynakids.org. There are a lot of good print outs and resources you can give to the school to educate them on the issues.
Thanks Christy, we are in New Zealand so ill check out what can be done for him, hes a bright boy thank goodness but dont want to lose that want to learn which i see slipping away some days.
I'l look into that website now, also what is a 504 plan and IEP?
I didn't realize you weren't in the US. A 504 plan and IEP are plans set up for students with medical issues set up under the American with Disabilities Act. Perhaps there is some regulation in New Zealand that is similar?
I just looked at the website you mentioned, tried to get information sent out but it would not accept my address, being outside of US. I'l look if something is set up for over here. Thanks for pointing me in the right direction, il let you know how i get on, thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.